Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 43, NWS Wichita, KS

May 18, 2017Cowley County, Kansas

NWS Wichita, KS issued this river flood warning at May 18, 2017, 1:51 PM CDT for Cowley County, Kansas. It took effect at May 20, 2017, 5:00 PM CDT. It was in force for 38 hr.

The area

The outline as issued.

The facts

Issued
May 18, 2017, 1:51 PM CDT (18:51 UTC)
In effect from
May 20, 2017, 5:00 PM CDT
Expired
May 22, 2017, 7:00 AM CDT
In force
38 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Cowley County, KS

The radar

The Wichita radar (KICT), 72 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Arkansas River at Arkansas City (ARCK1). The gauge peaked at 7.96 ft at May 20, 2017, 1:00 PM CDT.

actionminormoderate5101505/1805/1905/2005/2105/2205/23
Action stage
9 ft
Minor stage
11 ft
Moderate stage
17 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07146500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

427 
WGUS43 KICT 181851
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
151 PM CDT Thu May 18 2017

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Arkansas River At Arkansas City affecting Cowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC035-190851-
/O.NEW.KICT.FL.W.0043.170520T2200Z-170522T1200Z/
/ARCK1.1.ER.170520T2200Z.170521T0600Z.170522T0000Z.NO/
151 PM CDT Thu May 18 2017

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Arkansas River At Arkansas City.
* From Saturday afternoon until Monday morning.
* At  1:00 PM Thursday the stage was 6.5 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Saturday afternoon and 
  continue to rise to near 11.3 feet by early Sunday morning. The 
  river will fall below flood stage by Sunday evening.
* Impact...At 11.0 feet...Flooding of agricultural lands can be 
  expected with bank overflows on west side of river. West Chestnut 
  Avenue west of the river floods. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Fri    Sat    Sun
  Arkansas City   11.0   6.5  Thu 01 PM    6.7   10.3   11.3
    
&&
     
LAT...LON 3717 9704 3710 9703 3700 9684 3700 9703
      3703 9713 3715 9722             

$$
5 follow-up statements
434 
WGUS83 KICT 190121
FLSICT
Flood Statement
National Weather Service Wichita KS
821 PM CDT Thu May 18 2017

...The flood warning continues for the following river in Kansas...

  Arkansas River At Arkansas City affecting Cowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC035-191521-
/O.CON.KICT.FL.W.0043.170520T2200Z-170522T1200Z/
/ARCK1.1.ER.170520T2200Z.170521T0600Z.170522T0000Z.NO/
821 PM CDT Thu May 18 2017

The Flood Warning continues for
  The Arkansas River At Arkansas City.
* From Saturday afternoon until Monday morning.
* At  8:00 PM Thursday the stage was 6.4 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Saturday afternoon and 
  continue to rise to near 11.3 feet by early Sunday morning. The 
  river will fall below flood stage by Sunday evening.
* Impact...At 11.0 feet...Flooding of agricultural lands can be 
  expected with bank overflows on west side of river. West Chestnut 
  Avenue west of the river floods. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Fri   Sat   Sun   
  Arkansas City      11.0   6.4  Thu  8 PM    8.5  11.1  11.0
    
&&
    
LAT...LON 3717 9704 3710 9703 3700 9684 3700 9703
      3703 9713 3715 9722             

$$

Lawson
728 
WGUS83 KICT 190651
FLSICT
Flood Statement
National Weather Service Wichita KS
151 AM CDT Fri May 19 2017

...The flood warning continues for the following river in Kansas...
 
  Arkansas River At Arkansas City affecting Cowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC035-192051-
/O.EXT.KICT.FL.W.0043.170522T0000Z-170522T1200Z/
/ARCK1.1.ER.170522T0000Z.170522T0000Z.170522T0000Z.NO/
151 AM CDT Fri May 19 2017

The Flood Warning continues for
  The Arkansas River At Arkansas City.
* From Sunday evening until Monday morning.
* At  1:00 AM Friday the stage was 6.3 feet.
* Flood stage is 11.0 feet.
* Forecast...The river is expected to rise to near flood stage Sunday
  evening.
* Impact...At 11.0 feet...Flooding of agricultural lands can be 
  expected with bank overflows on west side of river. West Chestnut 
  Avenue west of the river floods. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Sat   Sun   Mon   
  Arkansas City      11.0   6.3  Fri 01 AM    6.8   9.9  11.0
    
&&
    
LAT...LON 3717 9704 3710 9703 3700 9684 3700 9703
      3703 9713 3715 9722             

$$
563 
WGUS83 KICT 191259
FLSICT
Flood Statement
National Weather Service Wichita KS
759 AM CDT Fri May 19 2017

...The flood warning continues for the following river in Kansas...

  Arkansas River At Arkansas City affecting Cowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC035-200259-
/O.CON.KICT.FL.W.0043.170522T0000Z-170522T1200Z/
/ARCK1.1.ER.170522T0000Z.170522T0000Z.170522T0000Z.NO/
759 AM CDT Fri May 19 2017

The Flood Warning continues for
  The Arkansas River At Arkansas City.
* From Sunday evening until Monday morning.
* At  7:00 AM Friday the stage was 6.9 feet.
* Flood stage is 11.0 feet.
* Forecast...The river is expected to rise to near flood stage Sunday
  evening.
* Impact...At 11.0 feet...Flooding of agricultural lands can be 
  expected with bank overflows on west side of river. West Chestnut 
  Avenue west of the river floods. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Arkansas City   11.0   6.9  Fri 07 AM    9.1   10.8   10.3
    
&&
     
LAT...LON 3717 9704 3710 9703 3700 9684 3700 9703
      3703 9713 3715 9722             

$$
786 
WGUS83 KICT 191843
FLSICT
Flood Statement
National Weather Service Wichita KS
143 PM CDT Fri May 19 2017

...The flood warning continues for the following river in Kansas...

  Arkansas River At Arkansas City affecting Cowley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC035-200843-
/O.CON.KICT.FL.W.0043.170522T0000Z-170522T1200Z/
/ARCK1.1.ER.170522T0000Z.170522T0000Z.170522T0000Z.NO/
143 PM CDT Fri May 19 2017

The Flood Warning continues for
  The Arkansas River At Arkansas City.
* From Sunday evening until Monday morning.
* At 12:00 PM Friday the stage was 7.3 feet.
* Flood stage is 11.0 feet.
* Forecast...The river is expected to rise to near flood stage Sunday
  evening.
* Impact...At 11.0 feet...Flooding of agricultural lands can be 
  expected with bank overflows on west side of river. West Chestnut 
  Avenue west of the river floods. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Arkansas City   11.0   7.3  Fri 12 PM    8.4   10.8   10.3
    
&&
     
LAT...LON 3717 9704 3710 9703 3700 9684 3700 9703
      3703 9713 3715 9722             

$$
355 
WGUS83 KICT 200125
FLSICT
Flood Statement
National Weather Service Wichita KS
825 PM CDT Fri May 19 2017

...The flood warning is cancelled for the following river in 
Kansas...
 
  Arkansas River At Arkansas City affecting Cowley County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC035-200155-
/O.CAN.KICT.FL.W.0043.000000T0000Z-170522T1200Z/
/ARCK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
825 PM CDT Fri May 19 2017

The Flood Warning is cancelled for
  The Arkansas River At Arkansas City.
* At  8:00 PM Friday the stage was 7.6 feet.
* Flood stage is 11.0 feet.
* Forecast...The river will crest below flood stage at 10.4 feet 
  Monday early afternoon.
* Impact...At 11.0 feet...Flooding of agricultural lands can be 
  expected with bank overflows on west side of river. West Chestnut 
  Avenue west of the river floods. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Sat   Sun   Mon   
  Arkansas City      11.0   7.6  Fri 08 PM    8.9   9.9  10.4
    
&&
    
LAT...LON 3717 9704 3710 9703 3700 9684 3700 9703
      3703 9713 3715 9722             

$$
bk

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 18, 1:15 PM CDT, 36 minutes earlier.

Area forecast discussion, May 18, 1:15 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
115 PM CDT Thu May 18 2017

.SHORT TERM...(This evening through Friday night)
Issued at 106 PM CDT Thu May 18 2017

Forecast highlights focus around severe weather and heavy
rain/flooding potential this afternoon- evening, and again Friday
afternoon-evening.

All signs continue to point toward the potential for higher-end
severe weather this afternoon and evening, mainly south of I-70
and along/west of the Flint Hills, as a powerful shortwave
approaching from the southwest interacts with a strongly unstable
airmass. A dryline is sharpening west/southwest of the forecast
area, with a warm front sharpening central into eastern KS. All
facets of severe weather appear possible, including very
large/giant hail, damaging straight-line winds locally heavy
rain/flooding and a few strong/violent tornadoes. However, as this
morning's update forecaster alluded too, there are some caveats
that may throw a "fly in the ointment" regarding higher-end severe
potential. Strong lift as evident on water vapor imagery is
already overspreading western Oklahoma. Consequently, given the
very moist/unstable and weakly capped airmass, thinking
thunderstorms could initiate much earlier than expected, possibly
as early as 2-3pm. This scenario is strongly supported by most of
the short-range hi-res models. If this occurs, thunderstorms will
be firing well before the strongest low-level shear can become
established, which would likely lessen the tornado threat. In
addition, given the strong meridional flow and strong forcing,
storm mergers and mixed mode storm type is likely, also lessening
the higher-end severe weather risk. However, given these caveats,
do not want to minimize the risk across the Plains this afternoon-
evening. Severe weather is going to occur, but there remains some
questions on magnitude and extent of the higher-end severe
potential. One or more thunderstorm complexes should eventually
materialize this evening/overnight, spreading into eastern KS with
a threat for large hail and damaging winds, although higher-end
risk should remain generally along/west of the Flint Hills.

Attention then turns to Friday's severe weather potential, as
another powerful shortwave approaches from the southwest and
overspreads a continued moist/unstable airmass. Tonight's
convection will likely generate a fairly massive cold pool across
the eastern half of KS, effectively stabilizing the airmass.
However, the strong shortwave approaching from the southwest
should allow the airmass to recover due to strengthening
south/southeast flow to allow for scattered to numerous strong-
severe storms by early to mid- afternoon. Given questions
regarding magnitude of tonight's cold pool, there remains some
uncertainty regarding the exact placement and magnitude of
Friday's severe weather. However, given strong instability and
even stronger deep layer shear than today, could be looking at
higher-end severe weather once again. Activity should then
consolidate into one or more big complexes and spread into eastern
Kansas during the overnight.

Another aspect the next few days is the potential for very heavy
rainfall and associated flooding, including big rises on area
rivers/streams. Taking into account the expected rainfall, River
Forecast Center ensembles indicate many rivers/streams exceeding
minor-moderate flood stage, with some rivers/streams possibly
exceeding major flood stage across south-central and southeast
Kansas. Consequently, will issue a flash flood watch through
Friday night.

.LONG TERM...(Saturday through Thursday)
Issued at 106 PM CDT Thu May 18 2017

Weather quiets down and cools off for the weekend through next
week, with little to no severe weather chances on the horizon.
Could be looking at off-and-on shower/thunderstorm chances Sunday
night through Tuesday, but widespread severe weather or heavy rain
appears unlikely.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 114 PM CDT Thu May 18 2017

Warm frontal boundary continues to bisect the forecast area,
currently located along highway 59.  Areas north of the front, have
MVFR cigs and easterly flow.  In the warm sector, MVFR cigs have
slowly mixed out, as winds have come around to the south.

Still expecting convection to develop across South Central KS, with
storms expected to move into KICT/KHUT and KGBD. So will go with
VCTS/SHRA with gusty winds to 45kts after 22z.  Will see storms
further to the north-northeast after 00z.  Expect the convection to
evolve into an eastward/forward propagating complex through the
overnight hours into early Fri morning.

After the complex moved east, expect MVFR to IFR cigs for most
locations with easterly upslope flow.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    79  62  76  52 /  50  70  80  70
Hutchinson      75  59  72  49 /  60  80  70  70
Newton          77  60  73  50 /  40  80  80  70
ElDorado        80  62  75  53 /  20  80  80  80
Winfield-KWLD   82  63  77  54 /  30  80  80  80
Russell         66  56  64  44 /  70  80  60  60
Great Bend      71  56  66  45 /  70  80  60  60
Salina          73  59  69  49 /  50  80  70  80
McPherson       75  59  70  49 /  60  80  70  70
Coffeyville     84  65  79  61 /  10  70  60  80
Chanute         84  64  78  60 /  10  80  60  80
Iola            84  63  77  59 /  10  80  60  80
Parsons-KPPF    84  65  79  60 /  10  80  60  80

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...BDK
Hazardous weather outlook, May 18, 1:41 PM CDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
141 PM CDT Thu May 18 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191845-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
141 PM CDT Thu May 18 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms with very large hail and damaging winds are
expected. A few potentially strong to violent tornadoes are also
possible. The highest threat is mainly south of I-70 and west of
the Flint Hills between 3 PM and 10 PM. Storms will consolidate
into one or more complexes overnight, with a continued damaging wind
threat over eastern Kansas. Heavy rain and localized flash flooding
is also possible through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe thunderstorms are possible once again Friday
afternoon and evening, mainly over the eastern half of Kansas.
While some uncertainty exists, higher-end severe weather is
possible once again, with very large hail, damaging winds, heavy
rain, pockets of flash flooding and a few tornadoes. One or more
thunderstorm complexes will then materialize across eastern Kansas
during the evening and overnight hours, with a continued damaging
wind, heavy rain and flash flooding threat.

Due to the expected heavy rain through Friday night, several rivers
and streams are expected to reach or exceed flood stage late Friday
through the weekend, especially over the eastern half of Kansas.
Moderate to major river flooding is possible. Stay tuned for any
river flood warning statements.

Thunderstorms are possible from Sunday Night through Tuesday, but
widespread severe weather or heavy rain appears unlikely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening across
much of the region, and again Friday afternoon and evening over
mainly the eastern half of Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:44 AM CDTRiver Flood WarningICTLincoln55 hr
May 18, 9:58 AM CDTRiver Flood WarningICTLincoln6 days
May 18, 1:45 PM CDTFlash Flood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more38 hr
May 18, 3:38 PM CDTSpecial Weather StatementICTChase52 min
May 18, 4:17 PM CDTSevere Thunderstorm WarningICTBarton58 min
May 18, 4:38 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice67 min
May 18, 4:51 PM CDTSevere Thunderstorm WarningICTSaline54 min
May 18, 4:53 PM CDTTornado Warning Tornado observedICTBarton52 min
May 18, 4:57 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno45 min
May 18, 5:01 PM CDTTornado WarningICTBarton59 min
May 18, 5:02 PM CDTAreal Flood WarningICTBarton6 hr
May 18, 5:07 PM CDTTornado WarningICTBarton, Ellsworth, Rice53 min
May 18, 5:16 PM CDTSevere Thunderstorm WarningICTChase, Marion29 min
May 18, 5:38 PM CDTTornado WarningICTEllsworth44 min
May 18, 5:42 PM CDTSevere Thunderstorm WarningICTSaline21 min
May 18, 5:45 PM CDTTornado WarningICTBarton35 min
May 18, 5:59 PM CDTTornado WarningICTSaline61 min
May 18, 6:05 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice23 min
May 18, 6:35 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner33 min
May 18, 6:50 PM CDTSevere Thunderstorm WarningICTSaline21 min
May 18, 6:55 PM CDTSpecial Weather StatementICTButler35 min

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.